[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 35.171.146.16. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 1960

Hepatocellular Jaundice as a Complication of Iproniazid Therapy

Author Affiliations

Chicago

Fellow in Medicine, Mount Sinai Hospital, and Instructor in Medicine, The Chicago Medical School (Dr. Rosenblum); Chief, Medical Service, Veterans Administration West Side Hospital, and Clinical Assistant Professor of Medicine, University of Illinois College of Medicine (Dr. Korn); Professor and Chairman, Department of Medicine, The Chicago Medical School, and Chairman, Department of Medicine, Mount Sinai Hospital (Dr. Zimmerman).

AMA Arch Intern Med. 1960;105(4):583-593. doi:10.1001/archinte.1960.00270160081010
Abstract

Iproniazid, an amine oxidase inhibitor, originally was tested for its antituberculous properties. When its toxicity appeared to be greater than that of isoniazid, it was abandoned as an antituberculous agent. During this trial period euphoria, increased nervous system activity, and less mental depression were frequently observed. These effects have led to its extensive use in mental illness. Iproniazid has also been suggested for the treatment of rheumatoid arthritis and spondylitis,1,2 intractable angina pectoris,3-5 far-advanced metastatic carcinoma,6 and nontuberculous bone and joint infections.7

Minor side-effects of the drug, including neurologic 3,4,8,9 gastrointestinal,3,8 and genitourinary symptoms,3,8,9 have been reported. These usually have disappeared promptly with the discontinuance of the drug or with reduction of the dose.

A more serious, although infrequent, complication of iproniazid therapy is jaundice. The present report is an analysis of 90 patients who developed jaundice associated with the administration of the drug.

Materials and Methods  The records (or abstracts

×